In new guidelines, the World Health Organization (WHO) is recommending that countries significantly expand access to naloxone to help manage opioid overdoses.
“Naloxone has been used in the management of opioid overdose for more than 40 years. It is a safe drug with a low risk of serious side effects,” according to a feature article on the new guidelines on WHO’s website. “According to the guidelines, any adult capable of learning basic life support can also learn to recognize an opioid overdose, and administer naloxone in time to save lives.”
However, naloxone is currently accessible only through hospitals and ambulance crews, who may not be able to treat overdose patients quickly enough. “The guidelines recommend countries expand naloxone access to people likely to witness an overdose in their community, such as friends, family members, partners of people who use drugs, and social workers,” the article stated.
Intranasal naxolone, in the range of 0.4 mg to 2 mg for initial doses, have been used successfully for reversing opioid overdoses in the community, according to the guidelines. Meta-analysis of 2 studies examining intravenous versus intranasal naxolone found no difference in the rate of overdose complications, overdose morbidity, opioid withdrawal reaction to naloxone or time to opioid reversal. “There were not deaths in either study,” the guidelines stated.
WHO also reviewed 5 observational studies on mortality risk following opioid overdose reversal with naloxone. In one prospective study of 3,245 individuals treated for opioid overdose, rebound opioid toxicity was indentified in 3 of 14 deaths recorded within 48 hours of receiving naloxone. A further 3 retrospective studies linking emergency medical services (EMS) and forensic examiners’ datasets reported no deaths within 12 hours of naloxone reversal.
In addition, a retrospective review of hospital emergency department admissions following transportation after being treated for opioid overdose found that 97% of 444 transported individuals were discharged from care without further intervention.
While the WHO panel found that there is a potential for harm from rebound opioid toxicity following reversal of opioid overdose with naloxone, that can be significantly reversed “if the first responder remains with the person who has overdosed until after the effects of naloxone have worn off’ as well as their breathing and level of consciousness, according to the guidelines.